Pennsylvania, 2024Damaging Wind in Pennsylvania, August 6, 2024
August 6, 2024 · NWS BGM · 1 event in 1 county or zone
A stalled frontal boundary near the state border was the trigger for showers and thunderstorms across Northeast Pennsylvania. One storm became severe in Luzerne County, producing damaging winds that knocked down some trees and wires.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary near the state border was the trigger for showers and thunderstorms across Northeast Pennsylvania. One storm became severe in Luzerne County, producing damaging winds that knocked down some trees and wires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 6, 2:15 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 6, 2:15 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
315 PM EDT Tue Aug 6 2024
.SYNOPSIS...
Persistent rain in NY and scattered showers and storms in
northeast PA will dominate the area this evening. A few storms
could become severe and also produce heavy rain. By Wednesday,
cooler temperatures will arrive for most areas. with drier air
expected into Thursday before more rain chances Friday into the
weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
315 PM update...
Main concerns in the near term are focused on the potential for
severe thunderstorms producing damaging winds, hail and heavy
rain this afternoon and evening...mainly along and south of the
NY/PA border.
A Flash Flood Watch has been issued for the Wyoming Valley and
the Poconos, and a Severe Thunderstorms Watch has also been
issued for the same area, but including Wyoming County and
northern Wayne County in northeast PA.
A series of mid level short waves are expected to track east
across the state of PA today and into tonight and will interact
with an increasingly unstable air mass that contains a robust
amount of deep moisture. Numerous discrete convective cells have
already blossomed across PA in NJ as of 3 PM and a broken line
of convection is tracking east across the Appalachian Mtns in
w-central PA. There is also a second batch of thunderstorms to
the west that will move through central PA later this evening.
The main threat for severe thunderstorms will be damaging wind
gusts, with secondary threats being hail and tornadoes. There is a
corridor of 1000-2000 J/kg of ML CAPE along and south of I-80, but
it really drops farther to the north. The more favorable deep layer
shear profiles exist over western PA, and may come into play with
the second round of convection. The second round may end up
impacting areas farther to the south/sw of Scranton/W-B before we
lose the diurnal heating and instability of the day. Before
then...from 3-8 PM...is the window of opportunity for a few severe
storms in ne PA.
The training nature of these storms, along the east-west oriented
quasi-stationary front across PA, will enhance the threat of heavy
rain and flash flooding. PWs around 1.8 to 2 inches is more than
sufficient for heavy rain, and unidirectional wind profiles and
relatively tall, skinny CAPE soundings (and high freezing levels, 10-
12kft) are all favorable for training thunderstorms with mostly
liquid water throughout the column. Rainfall rates in some of the
heaviest downpours could approach 1-1.5 inches per hour...which
would be very hazardous for the steep terrain of the Poconos and the
urban areas of the Wyoming Valley.
Drier air will begin to push slowly in the area tonight and Wed
morning from the northwest. A few lingering rain showers will hold
on east of I-81 through sunrise, and it will take a bit longer to
clear out cloud cover...but the overall trend will be to dry
conditions out later in the day. Some patchy fog and low clouds will
develop tonight and dot the area through the mid morning hours
before lifting and mixing out.
Temperatures will be noticeably cooler than relative history with
highs only topping out in the 70s and dew points in the 50s and
lower 60s. A dry northeast wind around 5 to 10 mph will make it feel
a bit more like fall.
Another round of cooler overnight temperatures will occur Wed night
with lows bottoming out in the 50s. The threat for fog will be
higher, especially where it clears out and in the valley
locations.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
300 PM Update...
Surface high over the northern portion of the region slides to our
east Thursday. Southerly flow sets up aloft ahead of an upper level
trough advecting tropical moisture into our region. This leads to
scattered showers kicking off Thursday afternoon mainly over
northeast PA and the southern Catskills. Highs are expected to range
in the 70s during the afternoon with lows ranging in the upper 50s
to low 60s at night. Upper level trough settles in northwest of
the Great Lakes Thursday night into Friday enhancing southerly
flow leading to strong moisture advection. As a result rain
showers are expected to continue into the overnight period with
increasing PWATs.
Similar pattern continues into Friday with moisture continuing to
push into our region. Remnants of Debby will continue to track
north throughout the day eventually getting pulled into the
upper level trough moving east. PWAT values range 2-3 standard
deviations above average Friday afternoon through the evening
suggesting heavy rainfall will be possible. There is still
uncertainty where the heaviest rain will set up but models have
shifted west with this update with a slight uptick in rain
totals. WPC has kept our region in a slight risk for excessive
rainfall Friday through Friday night. Heavy rain combined with
saturated soils from recent rainfall events increases flooding
concern over our region.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
300 PM Update...
Frontal system along with upper level trough pushes this system east
sometime Saturday. GFS holds onto the rain longer, but system should
exit by Saturday evening. Brief dry conditions follow Saturday night
into Sunday morning before upper level low shifts east over the
Great Lakes. This brings additional moisture to our region as
the low rotates sending a few short waves to kick of spotty rain
showers. This pattern continues through most of this period
with diurnally driven showers expected through Tuesday. High
temperatures will range in the 70s during the day with overnight
lows in the 50s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A nearly stationary boundary and unstable conditions will allow
more showers and thunderstorms to form this afternoon. The best
chances for TS will be across ne PA. Confidence is still rather
low but slightly higher for ELM and BGM, and even lower for ITH,
SYR and RME. After the rain moves out this evening another round
of low clouds and fog with, MVFR/fuel alternate required
conditions later tonight and Wed morning.
.Outlook...
Wednesday afternoon through Thursday...Mainly VFR.
Friday through Saturday...Chances for showers and thunderstorms
increase with persistent and potentially heavy rain within low
clouds and fog.
Sunday...Conditions clear out on Sunday with mainly VFR
conditions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Wednesday for PAZ044-047-048-072.
NY...None.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...ES
LONG TERM...ES
AVIATION...BJT/MPH
Hazardous weather outlook, Aug 6, 1:01 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
201 PM EDT Tue Aug 6 2024
PAZ044-047-048-072-071815-
Lackawanna-Luzerne-Pike-Southern Wayne-
201 PM EDT Tue Aug 6 2024
...SEVERE THUNDERSTORM WATCH 606 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Flood Watch.
Scattered showers and thunderstorms this afternoon into tonight may
produce heavy downpours which could result in flash flooding. A few
thunderstorms may be locally severe producing isolated damaging wind
gusts and hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is the potential for heavy rainfall and areas of flooding
Friday into Saturday as tropical moisture associated with Debby is
drawn northward toward the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
PAZ040-043-071815-
Northern Wayne-Wyoming-
201 PM EDT Tue Aug 6 2024
...SEVERE THUNDERSTORM WATCH 606 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is the potential for heavy rainfall and areas of flooding
Friday into Saturday as tropical moisture associated with Debby is
drawn northward toward the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ022-024-055>057-062-PAZ038-039-071815-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
201 PM EDT Tue Aug 6 2024
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms this afternoon into tonight may
produce heavy downpours and localized flash flooding. A few
thunderstorms may produce isolated damaging wind gusts and hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is the potential for heavy rainfall and areas of flooding
Friday into Saturday as tropical moisture associated with Debby is
drawn northward toward the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
NYZ009-015>018-023-025-036-037-044>046-071815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
201 PM EDT Tue Aug 6 2024
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms this afternoon into tonight may
produce heavy downpours and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is the potential for heavy rainfall and areas of flooding
Friday into Saturday as tropical moisture associated with Debby is
drawn northward toward the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 6, 11:33 AM EST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1233 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Dmg 1 NNW Hamilton 42.84N 75.55W
08/05/2024 Madison NY 911 Call Center
Wires down.
&&Local storm report, Aug 6, 11:34 AM EST, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1234 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Dmg Brookfield 42.82N 75.32W
08/05/2024 Madison NY 911 Call Center
Multiple reports of wires and poles down
around Brookfield.
0334 PM Tstm Wnd Dmg 1 SSW Hamilton 42.81N 75.56W
08/05/2024 Madison NY 911 Call Center
Wires down on Randalsville Rd.
&&Local storm report, Aug 6, 3:19 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
419 PM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Dmg 2 NNW Montrose 41.85N 75.89W
08/05/2024 Susquehanna PA Emergency Mngr
5 trees uprooted. Multiple other trees
snapped.
0553 PM Tstm Wnd Dmg 1 NNW Montrose 41.85N 75.88W
08/05/2024 Susquehanna PA Emergency Mngr
A few trees knocked down.
0558 PM Tstm Wnd Dmg 1 NW Montrose 41.84N 75.89W
08/05/2024 Susquehanna PA Emergency Mngr
Minor damage to metal roofing on house and
barn. Chimney on one of the structures also
knocked over. Multiple trees snapped in the
surrounding area as well.
&&Thunderstorm Wind, Luzerne
- When
- August 6, 3:31 PM EST
- Where
- Luzerne County, 0.79 mi NNW of Southdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 41.161, -76.275
Strong thunderstorm winds knocked down trees and wires in the Waterton Area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, August 6, 2024$3.0 million · EF1 · 127 events
- Tornado and Flash Flooding in Pennsylvania, August 6, 2024$8.2 million · 1.75 in hail · 86 events
- Rip Current in Indiana, August 6, 20241 death · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 6, 2024$832,000 · 2.5 in hail · 21 events
- Tornado and Damaging Wind in Michigan, August 6, 2024$1,000 · EF2 · 2 events
- Excessive Heat and Heat in Oklahoma, August 6 to 8, 202482 events
- Tornadoes and Flash Flooding in North Carolina, August 6 to 9, 2024$69,000 · EF0 · 37 events
- Flash Flooding and Hail in New Jersey, August 6, 2024$110,000 · 1 in hail · 20 events
- Tropical Storm and Flash Flooding in South Carolina, August 6 to 9, 2024$56,000 · 30 events
- Flash Flooding in Pennsylvania, August 6, 2024$120,000 · 3 events
- Flash Flood and Dust Storm in Arizona, August 6 to 7, 2024$68,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 6, 2024$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209077.